North Carolina, 2008Wildfire in North Carolina, April 19 to 21, 2008
April 19 to 21, 2008 · NWS ILM · 1 event in 1 county or zone
Dry fuels, combined with windy conditions, caused a wildfire in western Pender County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry fuels, combined with windy conditions, caused a wildfire in western Pender County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 19, 1:41 PM EST, 49 minutes earlier.
Area forecast discussion, Apr 19, 1:41 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
241 PM EDT SAT APR 19 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE EAST ACROSS THE CAROLINAS LATE TONIGHT
AND EARLY SUNDAY...BRINGING SCATTERED SHOWERS AND POSSIBLY A
THUNDERSTORM. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DRIFT
SOUTHEAST FROM THE OHIO VALLEY SUNDAY AND MONDAY...AND OFF THE
CAROLINA COAST BY TUESDAY. HIGH PRESSURE WILL RIDGE IN FROM THE
NORTH WEDNESDAY THROUGH FRIDAY. ANOTHER COLD FRONT MAY APPROACH
FROM THE WEST BY NEXT SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...UPPER LEVEL LOW PRESSURE SPINNING ACROSS
KENTUCKY WILL BE THE CONTROLLING FACTOR IN OUR WEATHER THROUGH
TONIGHT. A COLD FRONT EXTENDS SOUTH FROM SURFACE LOW PRESSURE IN
THE GREAT LAKES AND WILL SLOWLY MOVE EAST ACROSS THE CAROLINAS
LATE TONIGHT. A BAND OF SHOWERS HAS SO FAR REMAINED VERY
DISORGANIZED ACROSS THE WESTERN AND CENTRAL CAROLINAS...BUT COULD
STILL BRING GENERALLY LIGHT RAINFALL AMOUNTS ACROSS THE
INTERSTATE-95 COUNTIES THROUGH SUNSET...SPREADING EAST TOWARD THE
COAST AFTER DARK.
THE CHARACTER OF THE PRECIPITATION SHOULD CHANGE AFTER MIDNIGHT AS
UPPER DIVERGENCE INCREASES AROUND WILMINGTON AND THE ADJACENT
COASTAL WATERS. AN INFLUX OF UNSTABLE LOW LEVEL AIR OFF THE GULF STREAM
MAY REJUVENATE THE PRECIPITATION AND LEAD TO HEAVIER RAINFALL WITH
SOME THUNDERSTORMS OVERNIGHT. (MODEL CAPE INCREASES TO 1000 J/KG
JUST OFFSHORE AFTER MIDNIGHT) THE BIG QUESTION IS WILL THESE
STORMS TRACK OVER LAND OR REMAIN OVER THE OCEAN? THE GFS SUGGESTS
A WESTERLY COMPONENT TO THE STORM MOTION WHILE THE NAM HAS THE
LOW LEVEL FLOW MORE STRONGLY BACKED AROUND TO THE SOUTH. WE ARE
FORECASTING A WEST-EAST QPF GRADIENT TONIGHT...WITH ABOUT A THIRD
OF AN INCH TOTAL AT WILMINGTON...DECREASING TO TWO-TENTHS AT
MYRTLE BEACH...A TENTH OR LESS FAR INLAND.
SOUTH WINDS AND PLENTY OF CLOUDS NEAR THE COAST WILL HOLD
TEMPERATURES AT OR ABOVE 60 FOR LOWS TONIGHT. LIGHTER WINDS AND
CLEARING SKIES LATE WILL ALLOW INLAND AREAS TO FALL INTO THE
50S...COOLEST WEST OF FLORENCE.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM SATURDAY...THE UPPER LOW CURRENTLY OVER WESTERN
KENTUCKY WILL DROP SLOWLY EAST-SOUTHEAST OVER THE NEXT 36
HOURS. THIS WILL LEAD TO SHARPLY FALLING MID-LEVEL TEMPERATURES.
PARTIALLY BALANCING THAT OUT WILL BE DRYING LOW LEVELS AS THE
SURFACE WINDS TURN MORE WESTERLY SUNDAY MORNING...THEN
NORTHWESTERLY SUNDAY NIGHT. THE FALLING DEWPOINTS ARE IMPORTANT
BECAUSE THEY WILL PREVENT EXCESSIVE AMOUNTS OF INSTABILITY FROM
DEVELOPING...WHICH SHOULD PREVENT LARGE AREAS OF SHOWERY
PRECIPITATION FROM DEVELOPING AS THE UPPER LOW DRAWS CLOSER. A
STRONG 500 MB VORTICITY MAXIMUM WILL WHIP THROUGH CENTRAL AND
SOUTHERN NORTH CAROLINA SUNDAY AFTERNOON...AND WE HAVE PAINTED IN
20-30% COVERAGE OF SHOWERS WITH THE ADDED DYNAMIC LIFT ASSOCIATED
THAT FEATURE...PERSISTING THROUGH SUNDAY NIGHT WITH MORE CHANNELED
VORTICITY APPROACHING.
ASSUMING AT LEAST PARTIAL SUNSHINE DEVELOPS ALL THE WAY TO THE
COAST SUNDAY...HIGHS SHOULD REACH THE MID TO UPPER 70S MOST
LOCATIONS. HIGH TEMPERATURES WILL BE LIMITED BY THE COOLING MID-
LEVEL TEMPERATURES SINCE WE ARE FORECASTING VERY DEEP MIXING...DRY
ADIABATIC LAPSE RATES FROM THE SURFACE TO NEARLY 8000 FT (750 MB).
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...STRONG UPPER LOW AND VORT MAX WILL DROP
ACRS THE AREA EARLY MONDAY. MORNING SKY COVER A LITTLE DIFFICULT
TO ASCERTAIN BUT FALLING MID LVL TEMPS WILL ALLOW FOR COPIOUS CU
DEVELOPMENT. CLOUD COVER SHOULD BE MOST EXTENSIVE ACRS NC WHERE H5
TEMPS ARE COLDEST. SAME AREAS WILL BE HIGHLIGHTED FOR SCHC POPS
DUE TO INSTABILITY AND MID LVL FORCING. SPRINKLES ALSO TOUGH TO
RULE OUT OVER SC BUT MEASURABLE RAINFALL SEEMS UNLIKELY ENOUGH TO
KEEP THE FCST DRY. AFTERNOON TEMPS CLOSE TO CLIMO DESPITE THE
CLOUDS ON ACCOUNT OF DEEP MIXING AND STEEP LAPSE RATES. CLOUDS
WILL LINGER...MORESO N THAN S MONDAY NIGHT BUT WITH LOSS OF
HEATING/INSTABILITY AND PVA GENERALLY EXPECT A DRY NIGHT.
AS THE LOW SLOWLY MOVES OFFSHORE TUESDAY THE ONLY AREAS WHERE
CLOUDS AND SCHC POPS STILL SEEM WARRANTED ARE NE ZONES WHERE
WRAPAROUND MOISTURE MAY STILL BE A PLAYER. MID LVL RIDGING REALLY
STARTS TO BOOT THE VORT OUT TO SEA BY WED BRINGING DRY WEATHER AND
A RETURN OF SUNSHINE. PATCHES OF SC WILL STILL BE POSSIBLE IN THE
NE FLOW...WHICH WILL ALSO BE RESPONSIBLE FOR KEEPING TEMPS CLOSE
TO CLIMO DESPITE THE BUILDING RIDGE IN THE MID AND UPPER LVLS. SFC
RIDGE PROGGED TO BREAK DOWN AS EARLY AS FRIDAY BUT THIS LOOKS LIKE
A COMMON MODEL BIAS REARING ITS HEAD. FLOW SEEMS MORE LIKELY TO
TURN AROUND ON SATURDAY AHEAD OF APPROACHING COLD FRONT. SCHC POPS
ADVERTISED WRN ZONES TOWARDS THE END OF THE PD JUST IN CASE FASTER
TIMING WORKS OUT.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
DECAYING CONVECTIVE BAND AHEAD OF THE COLD FRONT WILL WANE FURTHER
AS IT APPROACHES THE COAST BY LATE AFTERNOON. FLO AND LBT STAND THE
BEST CHANCE FOR CONVECTION TODAY...BUT ONLY SCATTERED AT BEST AND
CEILINGS WILL LIKELY REMAIN VFR. SHOWERS WILL DIE BEFORE THEY REACH
THE COAST...WITH ONLY ISOLATED CONVECTION ALONG THE MARINE
RESULTANT. BETTER CHANCE OF SHOWERS OVERNIGHT...AS A VORTICITY
MAXIMUM ROTATES AROUND THE NEAR BAROTROPIC LOW OVER KENTUCKY. WE
THINK ALL TERMINALS WILL SEE SOME ISOLATED/SCATTERED SHOWERS...
PERHAPS THUNDER...FROM 03-08Z OVER WESTERN TERMINALS...AND 07-13Z
FOR THE COAST. CONTINUED SOUTHWEST FLOW THROUGH THE PERIOD.
EXTENDED OUTLOOK SUNDAY THROUGH WEDNESDAY...PATCHY EARLY MORNING
BR/IFR POSSIBLE MONDAY AND TUESDAY MORNINGS.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...A COLD FRONT WILL PUSH INTO THE COASTAL
WATERS LATE TONIGHT...LIKELY ACCOMPANIED BY SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY FROM NEAR MYRTLE BEACH NORTHWARD ALONG
THE COAST. DRY WEATHER WILL CONTINUE ACROSS THE COASTAL WATERS
THROUGH AT LEAST EARLY EVENING.
WINDS ALONG THE COAST HAVE INCREASED TO 15 TO 20 KNOTS AT TIMES
WITH THE SEABREEZE. CONDITIONS FARTHER OFFSHORE REMAIN MORE BENIGN
WITH 8 KNOTS REPORTED AT FRYING PAN SHOALS AND 10 KNOTS AT THE
LEJEUNE OFFSHORE BUOY. WINDS WILL INCREASE UNIFORMLY TO 15 KNOTS
WITH A FEW GUSTS TO 20 KNOTS TONIGHT AHEAD OF THE FRONT. THIS WILL
INCREASE SEAS FROM THEIR CURRENT 3 FT TO 4-5 FT AWAY FROM SHORE...
HIGHEST NEAR FRYING PAN SHOALS. NO ADVISORIES ARE PLANNED AS ANY
6-FOOT SEAS APPEAR TO REMAIN OUT BEYOND 20 MILES FROM SHORE.
SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM SATURDAY...THE COLD FRONT WILL EASE ITS WAY OFF THE
COAST AND OFFSHORE SUNDAY MORNING...WITH WEAKER SOUTHWESTERLY
WINDS IN ITS WAKE. WINDS SHOULD TURN NORTHWESTERLY LATE SUNDAY
NIGHT AS A SECONDARY COLD FRONT PUSHES OUT ACROSS THE WATERS. WILL
LESS WIND AND A MORE OFFSHORE COMPONENT TO DIRECTIONS...SEAS
SHOULD SUBSIDE TO 2-3 FT SUNDAY AFTERNOON AND EVENING.
LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 3 PM SATURDAY...OFFSHORE STORM SYSTEM WILL BRING NORTHEASTERLY
FLOW FOR BETTER PART OF THE LONG TERM. AS THE SYSTEM IS PROGGED
TO REMAIN 1011 MB OR ABOVE AND THE RIDGE TO THE NORTH IS NOT
TERRIBLY STRONG IT STILL LOOKS LIKE NO FLAGS OR HEADLINES
ANTICIPATED. WITH THE PROLONGED COAST-PARALLEL FLOW HOWEVER SOME 5
TO 6 FT SEAS MAY NOT BE FOUND VERY FAR OUTSIDE OF THE FCST AREA.
NE FLOW CONTINUES WED ALTHOUGH THE WEAKENING OF THE EAST COAST
RIDGE AND THE EASTWARD DRIFT OF THE OFFSHORE LOW WILL LIGHTEN THE
WINDS...AND POSSIBLY VEER THEM SLIGHTLY. FAIRLY STATUS QUO WITH
NORTHEAST FLOW ON THURSDAY...HIGHEST SEAS JUST OUTSIDE OF 20 NM.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...TRA
NEAR TERM...TRA
SHORT TERM...TRA
LONG TERM...MBB
AVIATION...TRA
Hazardous weather outlook, Apr 19, 4:36 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
536 AM EDT SAT APR 19 2008
NCZ087-096-099-SCZ017-023-024-032>034-039-046-200945-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
536 AM EDT SAT APR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO MOVE
INTO THE AREA THIS AFTERNOON. ANOTHER ROUND OF SCATTERED SHOWERS
IS EXPECTED TONIGHT. RAINFALL AMOUNTS OF UP TO A QUARTER OF AN INCH
ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND
MONDAY. AFTERNOON THUNDERSTORMS MAY CONTAIN HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-200945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
536 AM EDT SAT APR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ097-100-101-200945-
PENDER-BRUNSWICK-NEW HANOVER-
536 AM EDT SAT APR 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED
TONIGHT. RAINFALL AMOUNTS OF UP TO A THIRD OF AN INCH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND
MONDAY. AFTERNOON THUNDERSTORMS MAY CONTAIN HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RJD
Wildfire, Pender
- When
- April 19, 2:30 PM EST to April 21, 4:00 PM EST
- Where
- Pender forecast zone
- Reported by
- Park/Forest Service
A fire broke containment near Shiloh Road west of Highway 421 near Atkinson and quickly grew to 300 acres. The fire eventually burned over 1500 acres in a two day period before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Washington, April 19 to 22, 2008$105 million · 1 event
- Wildfire in North Dakota, April 19 to 20, 20082 injured · $350,000 · 1 event
- Tornadoes and Hail in North Carolina, April 19, 2008$155,000 · EF1 · 7 events
- Flood in Maine, April 19 to 30, 2008$481,000 · 1 event
- Damaging Wind in Virginia, April 19, 2008$20,000 · 70 kt wind · 1 event
- Heavy Snow and Winter Weather in Montana, April 19 to 20, 200814 events
- Blizzard and Heavy Snow in Montana, April 19 to 20, 20085 events
- Strong Wind in California, April 19 to 20, 2008$4,000 · 4 events
- Dust Storm and High Wind in California, April 19 to 20, 200877 kt wind · 4 events
- Frost and Freeze in Oregon, April 19, 20083 events
- High Wind in California, April 19 to 20, 200865 kt wind · 3 events
- High Wind in Utah, April 19, 200858 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93223.